New Mexico, 2018

High Wind in New Mexico, November 30, 2018

November 30, 2018 · NWS ABQ · 1 event in 1 county or zone

Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 30th. Peak wind gusts up to 60 mph were reported at Clines Corners during the morning hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northwest flow aloft over New Mexico enhanced winds around the Clines Corners area on the 30th. Peak wind gusts up to 60 mph were reported at Clines Corners during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 4:50 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 30, 4:50 AM MST, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
450 AM MST Fri Nov 30 2018

.AVIATION...
12Z TAF CYCLE

Conditions are beginning to quickly turn unsettled in western New
Mexico, and these trends will expand eastward through the day as an
upper level disturbance and attendant cold front move in. A band of
rain and snow will accompany the front, currently oriented on a
south-north orientation over western New Mexico. IFR to MVFR
conditions will be common in the heavier banded precipitation with
localized areas of LIFR ceilings/visibilities. After the front passes
through, precipitation would turn more showery and intermittent,
except in the high terrain mountains where snow could be more
persistent with peak and ridge top obscurations. Precipitation will
be largely unable to advance east of the central mountain chain today
and tonight, but strong winds will buffet these eastern areas with
gusts of 30 to 40 kt being common.

52

&&

.PREV DISCUSSION...236 AM MST Fri Nov 30 2018...
.SYNOPSIS...
A Pacific winter weather system will bring a cold front into western
New Mexico this morning, producing a band of snow showers to the
continental divide. Valley rain and mountain snow with snow levels of
roughly 6500 feet will reach the Rio Grande Valley by mid-morning.
Temperatures will fall below normal today, with highs in the upper
30s and 40s for western New Mexico, struggling to reach 50 in the
Albuquerque metro. Precipitation will become more relegated to the
mountains this afternoon. West winds also strengthen through the day,
with periods of blowing snow possible atop the high terrain. Eastern
New Mexico will miss out on most of the precipitation, still seeing
strong west winds producing periods of blowing dust. Temperatures
remain below normal Saturday with more isolated snow showers over
northern New Mexico. Another winter weather system arrives Sunday,
producing a few more inches of snow across portions of northern New
Mexico. Temperatures will continue to trend down well below normal
into early next week before warming back to normal mid-week.

&&

.DISCUSSION...
Today...A Pacific cold front is working its way through AZ this
morning, with the HRRR and RAP doing a fairly good job thus far
depicting the progression of the frontal precip. band. Both models,
along with the NAM12 and others show this frontal band reaching the
continental divide in western NM by sunrise. Moderate snowfall
rates are expected with the FROPA, and lower visibilities will cause
some local impacts along the divide between Grants and Gallup on
I-40, and along U.S. 550 b/w Cuba and Farmington.

Model guidance is in good agreement that once the frontal bdry
reaches the continental divide it will lose much of its coherence,
with sfc downsloping taking effect into the RGV. Precipitation will
become more orographically driven after this point with the front
surging to the central mtn chain by 15Z-17Z. Overnight temperatures
have been hovering in the mid-upper 40s for ABQ, with other areas
several degrees warmer than forecast thanks to persistent high clouds
all night long. Bumped MinTs up a few degrees this morning, and this
along with a slightly later onset of precipitation into the ABQ
Metro will likely limit any possible wintry impacts for the Tijeras
Canyon to the Estancia Valley. Snow accums will stay at or above
6500', with valley rain by late morning through the afternoon.
Several inches of snow are likely atop the higher peaks of northern
NM by the end of the day.

Winds will also be fairly strong, reaching 25-35mph sustained with
gusts 45-50mph across the east-central plains and higher terrain.
Blowing snow will be possible this afternoon atop the higher terrain,
with blowing dust across portions of the southeast plains.

Tonight through Saturday...The trough exits into the Great Plains,
restrengthening to a new closed low over KS, setting up strong WNW
flow over NM. Persistent mid-level moisture will continue light-
moderate orographically driven snow over the western and northern
high terrain tonight and through the day Saturday. Persistent cold
air advection through the state will also keep highs well below
normal across western and central NM.

Sunday...A strong dip in the jet will set up over the IM West, with
an embedded trough reaching NM. Timing of this system still remains a
bit up in the air, however the GFS and ECMWF are both leaning toward
an arrival time into western NM midday Sunday. Another several
inches of snow are likely atop the northern mtns, however lower
valley totals will depend on the timing in relation to daytime
heating. There is some potential for an accompanying backdoor cold
front through northeast NM to enhance forcing along the east slopes
of the Sangre's. Again, there is still notable model variance with
the strength of this backdoor front and whether or not there will be
any significant upslope flow at all. Will have to continue to
monitor model trends as we get closer. Regardless, temperatures
continue their downtrend with daytime highs 10-15F below normal.

Next Week...Cold temperatures continue Monday with precipitation
exiting the state. Ridging will bring a slow warming trend through
mid-week with another Pacific storm system entering the region near
the end of the week.

24

&&

.FIRE WEATHER...
Colder and unsettled weather will make an abrupt intrusion upon New
Mexico this morning due to a cold front and parent disturbance
aloft. The colder temperatures will be accompanied by higher
humidity and batches of rain and mountain snow in western and
central parts of the state today. Despite breezy to windy conditions
across the forecast area, the higher humidity will preclude critical
fire weather conditions today.

Winds will stay strong into the overnight with a brief lull Saturday
morning before a resurgence in the afternoon. Smoke ventilation
rates will be elevated during this stretch of stronger winds, but
otherwise no critical weather is foreseen. Another disturbance aloft
will quickly approach NM late Saturday into Sunday with additional
batches of light rain and high elevation snow, especially in the
northern half of NM, as well as a reinforcing shot of colder
temperatures across the entire forecast area.

By Monday, precipitation will largely dwindle to just the northeast
quadrant of the state, diminishing fully by Tuesday. Winds will
relax as a ridge of high pressure crosses the Rockies by mid week,
and temperatures will run several degrees below normal Monday and
Tuesday before slowly rising a few degrees closer to normal on
Wednesday. Poor smoke ventilation and dispersion will be a widespread
concern for much of next week.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 3 AM MST Saturday for the
following zones... NMZ515-521-523-526-529-533-534-539-540.

Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ502-505-506.

Winter Weather Advisory until 11 PM MST this evening for the
following zones... NMZ503-510-511-514.

&&
Hazardous weather outlook, Nov 30, 3:13 AM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MST Fri Nov 30 2018

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 AM MST Fri Nov 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A winter storm system will bring a band of snow to western New
Mexico this morning, impacting travel along the continental divide.
Several inches of snow accumulation atop the western high terrain
with light accumulations for surrounding lower elevations is likely
through the end of today. Strong west winds will also produce periods
of blowing snow at higher elevations of western and northern New
Mexico, reducing visibility. While wintry precipitation will be
limited to the western half of the state, eastern New Mexico will
also see strong west winds likely producing patchy blowing dust this
afternoon. Snow will become more tethered to the high terrain
tonight.

Travelers should take caution driving, with slick roads and temporarily
reduced visibility being the main hazards today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A secondary storm system will bring another round of snow to northern
New Mexico late Saturday night through Sunday. Roads may be slick and
hazardous across the high terrain. Temperatures will fall well below
normal for the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
November 30, 8:45 AM MST to 9:00 AM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Clines Corners peak wind gust to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788240.